Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Northern Indiana

May 15, 2025Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2025, 9:53 PM EDT for Berrien County, Cass County, Michigan. It was in force for 67 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 9:53 PM EDT (01:53 UTC)
Expired
May 15, 2025, 11:00 PM EDT
In force
67 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:13 PM EDTTSTM WND GST 611 N Benton Heights, MI
May 15, 10:13 PM EDTTSTM WND GST 611 N Benton Heights, MI
May 15, 10:15 PM EDTTSTM WND DMG1 Ene Paw Paw Lake, MITree limb down. E 50-58 mph winds.
May 15, 10:20 PM EDTTSTM WND DMGSaint Joseph, MILarge 3 foot diameter tree downed onto a house. Time estimated from radar.
May 15, 10:20 PM EDTTSTM WND DMGSaint Joseph, MILarge 3 foot diameter tree downed onto a house. Time estimated from radar.
May 15, 10:25 PM EDTTSTM WND DMGBuchanan, MIReports of large trees downed. Time estimated from radar.
May 15, 10:25 PM EDTTSTM WND DMGBuchanan, MIReports of large trees downed. Time estimated from radar.
May 15, 10:25 PM EDTTSTM WND GST 721 N Benton Heights, MIASOS station KBEH Benton Harbor.
May 15, 10:25 PM EDTTSTM WND GST 721 N Benton Heights, MIASOS station KBEH Benton Harbor.
May 15, 10:28 PM EDTTSTM WND DMGBerrien Springs, MIReports of large trees downed. Time estimated from radar.
May 15, 10:28 PM EDTTSTM WND DMGBerrien Springs, MIReports of large trees downed. Time estimated from radar.
May 15, 11:00 PM EDTTSTM WND DMG3 Se Barron Lake, MIDelayed report. Two trees uprooted and large tree branches downed. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 9:30 PM EDTTornado WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS53 KIWX 160153
SVRIWX
MIC021-027-160300-
/O.NEW.KIWX.SV.W.0049.250516T0153Z-250516T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
953 PM EDT Thu May 15 2025

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Cass County in southwestern Michigan...
  Berrien County in southwestern Michigan...

* Until 1100 PM EDT.

* At 953 PM EDT, severe thunderstorms were located along a line
  extending from 15 miles west of Stevensville to near Town of Pines,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Niles, Benton Harbor, St. Joseph, Dowagiac, Buchanan, Benton
  Heights, Fair Plain, Bridgman, New Buffalo, Berrien Springs,
  Cassopolis, Watervliet, Three Oaks, Coloma, Edwardsburg, Marcellus,
  Stevensville, Shorewood-Tower Hill, Paw Paw Lake, and Lake Michigan
  Beach.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 0 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 300 AM EDT for north central
and northwestern Indiana...and southwestern Michigan.

&&

LAT...LON 4207 8622 4206 8576 4180 8576 4176 8609
      4176 8682 4190 8662 4211 8649 4224 8636
      4224 8622
TIME...MOT...LOC 0153Z 245DEG 48KT 4209 8681 4177 8697 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

NWS
2 follow-up statements
331 
WWUS53 KIWX 160223
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1023 PM EDT Thu May 15 2025

MIC021-027-160300-
/O.CON.KIWX.SV.W.0049.000000T0000Z-250516T0300Z/
Cass MI-Berrien MI-
1023 PM EDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR CASS AND BERRIEN COUNTIES...

At 1023 PM EDT, severe thunderstorms were located along a line 
extending from near Watervliet to near Buchanan, moving east at 60 
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Buchanan, Benton Heights,
Fair Plain, Bridgman, Berrien Springs, Cassopolis, Watervliet,
Coloma, Edwardsburg, Marcellus, Stevensville, Paw Paw Lake, Lake
Michigan Beach, Shorewood-Tower Hills-Harbert, Union, and Bertrand.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 11 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM EDT for north central
Indiana...and southwestern Michigan.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8622 4206 8576 4180 8576 4176 8609
      4177 8656 4190 8662 4211 8649 4224 8636
      4224 8622
TIME...MOT...LOC 0223Z 247DEG 61KT 4216 8627 4185 8639 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS
113 
WWUS53 KIWX 160245
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1045 PM EDT Thu May 15 2025

MIC021-160253-
/O.CAN.KIWX.SV.W.0049.000000T0000Z-250516T0300Z/
Berrien MI-
1045 PM EDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR BERRIEN COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM EDT for north central
Indiana...and southwestern Michigan.

&&

LAT...LON 4206 8576 4180 8576 4176 8609 4176 8623
      4207 8622
TIME...MOT...LOC 0243Z 276DEG 35KT 4205 8609 4185 8616 

$$

MIC027-160300-
/O.CON.KIWX.SV.W.0049.000000T0000Z-250516T0300Z/
Cass MI-
1045 PM EDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR CASS COUNTY...

At 1043 PM EDT, severe thunderstorms were located along a line
extending from near Magician Lake to near Niles, moving east at 50 
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Union, Pokagon,
Penn, Vandalia, Magician Lake, Dewey Lake, La Grange, Adamsville,
Juno Lake, Donnell Lake, Indian Lake, Jones, Diamond Lake, Shavehead
Lake, and Wakelee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM EDT for north central
Indiana...and southwestern Michigan.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4206 8576 4180 8576 4176 8609 4176 8623
      4207 8622
TIME...MOT...LOC 0243Z 276DEG 35KT 4205 8609 4185 8616 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:06 PM EDT, 3 hours 47 minutes earlier. Its key messages:

  • Strong to severe storms are likely this evening into the early overnight (8 pm through 2 am EDT). All hazards possible.
  • Another round of showers and storms is expected late Friday afternoon into Friday evening. A few storms could become severe.
  • Warm temperatures through Friday will give way to cooler and drier conditions this weekend.
Area forecast discussion, May 15, 6:06 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
606 PM EDT Thu May 15 2025

.KEY MESSAGES...

- Strong to severe storms are likely this evening into the early
  overnight (8 pm through 2 am EDT). All hazards possible.

- Another round of showers and storms is expected late Friday
  afternoon into Friday evening. A few storms could become
  severe.

- Warm temperatures through Friday will give way to cooler and
  drier conditions this weekend.

&&

.DISCUSSION...
Issued at 218 PM EDT Thu May 15 2025

High end severe threat (all hazards) remains in play this evening
into the early overnight (8p-2a EDT) as any convection along an
incoming dryline will have 35-40 knots of deep layer shear and 2000-
3000 j/kg of MLCAPE to work with. The low level jet also increases
this evening with 0-3 km storm-related helicity pushing 250-300
m2/s2 for a tornado threat. There will also be sufficient CAPE in
the hail growth zone/EML with supercells for large hail, with any
organization into segments supporting a wind damage threat mid-late
evening.

Expectations are still for convective initiation (scattered discrete
supercells) in ne IL between 21-00z, likely congealing into
quasi-linear segments or clusters with eastward progression
into the local area thereafter. Capping at the base of an EML,
and more favorable deep ascent and low level convergence lifting
through WI and MI, brings into question storm evolution/chances
for areas south of the US 30 corridor. Much higher confidence
in strong to severe storms breaking through the cap and tracking
east through northern zones as weak height falls/cooling aloft
clips the lower Great Lakes.

Drier air briefly filters in behind the front later tonight into
most of the day Friday with highs once again well into the 80s.
Moisture does return northward late Friday into Friday evening in
advance of a secondary cold front and mid level shortwave (70-80 kt
500 mb jet) arriving from the Mid MS Valley. This should be enough
to generate a round of showers and storms mainly Friday evening with
deep forcing, moisture quality, and deep layer shear magnitudes
favorable for scattered strong to severe storms. Instability
magnitudes are lacking when compared to this evening however with
the primary moisture/instability reservoir likely suppressed closer
to the OH River. Dry air on leading edge with a sub-cloud inverted-V
profile and high DCAPE values may support good downdraft potential
and localized wind damage if more robust cells develop, along with a
hail threat given lingering steep mid level rates.

Dry and cooler weather will filter in behind Friday night's wave in
time for the weekend, with Saturday also breezy. Rain chances
eventually return toward the middle of as the next western CONUS
upper trough slows or cut-off over the Midwest.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 601 PM EDT Thu May 15 2025

Minimal changes needed for the 00Z TAFs. The forecast is in
great shape as we continue to monitor convection firing across
the northern half of Illinois. We are expecting storms to enter
Indiana around 00-01Z tonight and quickly move
east/northeast. Given moderate to strong instability and ample
shear, these storms will likely be strong to severe with a
potential of some large hail and thunderstorm wind gusts in
excess of 45 to 50 knots. A few tornadoes are also possible.
Ceilings remain VFR for now but will likely drop to MVFR this
evening as clouds increase and storms move through the area.
Thinking 01-04Z is the best timing for storms at KSBN and 03-05Z
at KFWA. Storms depart by 06Z, with decreasing winds and partly
cloudy skies ahead for the overnight hours. Tomorrow, southerly
winds will once again increase, with gusts to 20 to 25 knots.
Storms are possible Friday afternoon, with the best chances
south of US 24.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Johnson
Hazardous weather outlook, May 15, 2:29 PM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
229 PM EDT Thu May 15 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-161830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
229 PM EDT Thu May 15 2025 /129 PM CDT Thu May 15 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are likely this evening into the early
overnight, mainly between 8 pm and 2 am EDT. All hazards will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a risk for severe thunderstorms late Friday afternoon into
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be need this evening into the early overnight.

LMZ043-046-161830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
229 PM EDT Thu May 15 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected this evening. Storm-force wind
gusts near 50 knots are possible along with large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Southerly wind gusts to 25 knots midday Friday may be hazardous to
small craft. Additional thunderstorms are possible Friday evening.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:57 PM EDTSevere Thunderstorm WarningIWXBerrien34 min
May 15, 10:54 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph36 min
May 15, 11:28 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph47 min
May 16, 12:15 AM EDTSpecial Weather StatementIWXBranch, Hillsdale60 min
May 16, 7:23 PM EDTBlowing Dust AdvisoryIWXBerrien, Branch, Cass, Hillsdale, Saint Joseph3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.